Alert archive / New York / Tornado Warnings in 2022

Tornado Warning 3, NWS Binghamton, NY

October 13, 2022Oneida County, New York

NWS Binghamton, NY issued this tornado warning at Oct 13, 2022, 2:26 PM EDT for Oneida County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2022, 2:26 PM EDT (18:26 UTC)
Expired
Oct 13, 2022, 3:00 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 46 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WFUS51 KBGM 131826
TORBGM
NYC065-131900-
/O.NEW.KBGM.TO.W.0003.221013T1826Z-221013T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
226 PM EDT Thu Oct 13 2022

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  Northeastern Oneida County in central New York...

* Until 300 PM EDT.
    
* At 226 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Boonville, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Boonville around 240 PM EDT.
  Forestport and Alder Creek around 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4343 7509 4339 7548 4343 7550 4344 7549
      4361 7511
TIME...MOT...LOC 1826Z 251DEG 31KT 4343 7546 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kistner
3 follow-up statements
049 
WWUS51 KBGM 131834
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
234 PM EDT Thu Oct 13 2022

NYC065-131900-
/O.CON.KBGM.TO.W.0003.000000T0000Z-221013T1900Z/
Oneida NY-
234 PM EDT Thu Oct 13 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHEASTERN ONEIDA COUNTY...
    
At 233 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Boonville, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Forestport around 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4343 7509 4341 7539 4348 7541 4361 7511
TIME...MOT...LOC 1833Z 251DEG 31KT 4345 7537 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kistner
853 
WWUS51 KBGM 131843
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
243 PM EDT Thu Oct 13 2022

NYC065-131900-
/O.CON.KBGM.TO.W.0003.000000T0000Z-221013T1900Z/
Oneida NY-
243 PM EDT Thu Oct 13 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHEASTERN ONEIDA COUNTY...
    
At 243 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Forestport, or near Boonville, moving east at 35
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Oneida County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4352 7510 4347 7530 4352 7532 4361 7511
TIME...MOT...LOC 1843Z 270DEG 31KT 4347 7525 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kistner
891 
WWUS51 KBGM 131859
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
259 PM EDT Thu Oct 13 2022

NYC065-131908-
/O.EXP.KBGM.TO.W.0003.000000T0000Z-221013T1900Z/
Oneida NY-
259 PM EDT Thu Oct 13 2022

...THE TORNADO WARNING FOR NORTHEASTERN ONEIDA COUNTY WILL EXPIRE AT
300 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain possible and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 4352 7510 4347 7530 4352 7532 4361 7511
TIME...MOT...LOC 1858Z 251DEG 31KT 4350 7512 

$$

Kistner

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Oct 13, 2:12 PM EDT, 14 minutes earlier.

Area forecast discussion, Oct 13, 2:12 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
212 PM EDT Thu Oct 13 2022

.SYNOPSIS...
A strong cold front moves through the region today with heavy
rain showers and gusty winds. A few strong to severe
thunderstorms will also be possible. Dry and seasonable weather
is expected Friday and into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
930 AM Update...
Forecast remains on track for heavy rains and gusty winds
through the evening hours. The stronger winds will pick up over
the next couple hours as the front begins to move into the area
from the west and the pressure gradient tightens. Higher
elevations continue to have the best chance to see strong wind
gusts, especially in the higher elevations south of the Mohawk
Valley.

PoPs were adjusted a bit based on latest radar trends and high
res model data. Wind gusts were also bumped up a bit as we are
already seeing gusts slightly higher than originally forecast
and winds are expected to become stronger over the next couple
hours.

830 AM Update...

Wind gusts are already starting to top 40 mph across the higher
terrain of Onondaga, Madison and Oneida County, so have issued a
wind advisory from 9 AM through 4 PM this afternoon. Winds will
occasionally gust to 45 MPH plus in these locations out ahead
of an approaching cold front. Expecting a heavy line of rain
showers with embedded thunderstorms to also push through later
today. With 50+ KT at just 2K feet, these showers/storms will
likely mix some of these stronger winds down to the surface. Any
gusts with the line of convection will be handled with short
fuse severe thunderstorm warnings or a special weather statement
depending on intensity.

630 AM Update...

An upper trough continues to deepen over the upper Great Lakes,
with a cold front at the leading edge of the trough currently
draped over southern Ontario to western Ohio. The cold front
will finally start to move into our western zones into the late
morning, but may start to slow as it heads east of I-81 due to
the upper trough becoming negatively tilted. Water vapor
imagery revealing a good plume of moisture continuing to move
into the region amid strengthening southwest flow. PWATs will
increase to 1.25"+, which is about 2 standard deviations above
normal.

An initial batch of showers is spreading into the area this
morning with some spots reporting light accumulations below a
quarter inch. However, the main focus for concern today will be
the next round of heavier rain and thunderstorms as the cold
front moves through during the daytime hours. Strong 850mb flow
increasing to around 50kts, combined with strong frontogenetical
forcing and an anomalously moist atmosphere will lead to the
development of a band of heavy rainfall and embedded storms
along the leading edge of the front. In addition to heavy rain,
this convective line may produce gusty, even damaging wind
gusts. The low level shear will be quite extreme in the
environment ahead of the front, with 0-1 km shear around 40-50
kts. Other severe parameters favorable for stretching of the low
level horizontal vorticity, along with low LCL heights are all
good indicators for a threat of a few quick spin up tornadoes
especially across our far southeastern zones. However,
instability will be quite weak with only a few hundred J/kg of
CAPE, helping to limit the concern for a widespread, organized
severe threat. SPC continues to highlight most of our area in a
Marginal risk for severe storms.

As for the flash flooding threat, the main concern for
localized flash flooding will be across the Catskills. In this
area, when the upper trough starts to become negatively tilted,
the forward progression of the cold front may slow down and keep
heavy rainfall rates in the area longer. Additionally, another
surge of moisture will help to keep in a fairly widespread area
of post- frontal showers into the evening. Where heavy rainfall
rates associated with the front linger, and especially where we
can get multiple rounds of rain, localized flash flooding can
occur. At this time it looks like around 1-2 inches of rain is
likely over a large part of the forecast area with some embedded
higher amounts closer to 3 inches not out of the question,
across our eastern counties and into the Catskills.

Another risk worth mentioning will be synoptic winds. Already
this morning, winds across the higher elevations of the Finger
Lakes have been gusting up to 30mph at times. Heading into the
daytime hours, sustained winds increase to around 10 to 20mph,
and even up to 25mph in the higher elevations of central NY.
Gusts up to 30 to 40mph will be possible, with the highest gusts
over the higher terrain.

Showers wrap up through the first half of the night, followed by
gradually clearing skies from west to east. As winds turn calm,
patchy fog will be possible especially across the valleys.
Expect temperatures to drop back into the 40s, and possibly the
upper 30s in our far western zones as skies may clear out early
there. Pleasant fall weather is expected for Friday as high
pressure builds over the area, with temperatures climbing up
into the upper 50s and lower 60s under sunny skies.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure should build into the region behind a departing
cold front Friday night. As a result, skies are expected to
clear out for the most part through Saturday. In areas where the
growing season continues ( Wyoming Valley, Finger lakes)
temperatures look too warm for frost only falling to around 40
with mid to upper 30's elsewhere. Trended highs a bit above
blended model guidance given strong southerly flow and a fairly
quick recovery with boundary layer temperatures. A few spots
hitting 70 would not be out of the question.

A weak cold front passing through the area Saturday night into
Sunday looks to have just enough lift and moisture for
additional clouds and a few light rain showers. Model and
ensemble guidance have trended downward slightly on QPF, still
some spots could see up to a tenth of an inch. Low temperatures
should trend warmer with more clouds and southerly flow, staying
in the 40's. Temperatures several degrees cooler for highs
Sunday as well behind the cold front.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Another cold frontal boundary with better upper level support is
currently expected to round the bend of a deepening trough over
our region by Monday. Upper level support and moisture look
more pronounced at this time leading to a higher chance for
showers. A surface low may try to develop to our south Monday as
well, which would only increase the coverage of showers.
Temperatures Monday may struggle to get into the 50's thanks to
the showers.

By Tuesday, the overall mid-level trough axis should finally
start to move eastward into our region. However, additional
mid-level disturbances coupled with northwest flow will likely
provide a few additional rounds of showers. Temperatures trend
colder as well with 30's and 40's through Wednesday. Trended
temperatures a bit downward from blended model guidance given
how strong the trough is modeled compared to usual conditions.

Lapse rates should steepen during the daytime hours too Tuesday
and Wednesday, perhaps adding a slight instability metric and
the potential for some graupel. Temperatures may even get cold
enough for snow to mix in at times as well. Synoptic moisture
coupled with the northwest flow is favorable for lake effect
precipitation to continue across central NY through Wednesday.
The 00Z GFS and GEFS look a little on the cool side at this
time, indicating some potential light snow accumulations though
our forecasted temperatures are still several degrees warmer.
the broad upper level trough looks to depart the region
Wednesday night

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front moving through the region is bringing MVFR
conditions to all terminals. TEMPO IFR conditions can be
expected at BGM/RME/AVP as the front moves through accompanied
by heavy rain and gusty winds. Rain showers will linger behind
the front through the evening hours, allowing for MVFR
conditions to continue. The rain shield bringing these
conditions should slowly move out of the area from west to east
beginning after midnight, bringing much drier air, light winds
and clearing skies into the region. Because of this, there will
be a good chance for valley fog to develop. ELM will have the
best chance for restrictions to occur as rain will move out of
the area early enough in the evening to allow for radiational
cooling to set in and get fog generation going. There is also a
chance for fog to develop at ITH but confidence is not high so
only MVFR conditions were mentioned in the TAF. Skies clear out
by the morning and VFR conditions are expected into the
afternoon.

Outlook...

Friday and Saturday...Mainly VFR.

Sunday and Monday...Restrictions possible with another round of
rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory until 4 PM EDT this afternoon for NYZ009-017-018-
     036-037.

&&

SYNOPSIS...HLC
NEAR TERM...HLC/JTC
SHORT TERM...JTC/MWG
LONG TERM...JTC/MWG
AVIATION...JTC
Hazardous weather outlook, Oct 13, 10:30 AM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1030 AM EDT Thu Oct 13 2022

NYZ015-016-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-141430-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1030 AM EDT Thu Oct 13 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A strong cold front will push through the region today. Expect gusty
winds and periods of heavy rain showers that may lead to localized
flooding. Also, showers and thunderstorms during the afternoon and
evening could produce damaging wind gusts as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-017-018-036-037-141430-
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
1030 AM EDT Thu Oct 13 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A strong cold front will push through the region today. Expect gusty
winds and periods of heavy rain showers that may lead to localized
flooding. Also, showers and thunderstorms during the afternoon and
evening could produce damaging wind gusts as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Oct 13, 11:45 AM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1145 AM EDT Thu Oct 13 2022

NYZ015-022-131645-
Steuben NY-Yates NY-
1145 AM EDT Thu Oct 13 2022

...Strong thunderstorms will impact portions of northwestern Yates
and Steuben Counties through 1245 PM EDT...

At 1145 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hornell to 6 miles south of Cherry Springs
State Park. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hornell, Bath, Canisteo, Potter, Wayland, Woodhull, Middlesex,
Howard, Jasper and Thurston.

This includes the following highway exits...
 Interstate 86/Route 17 between 34 North and 39.
 Interstate 390 between 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4276 7731 4276 7710 4200 7731
      4200 7775
TIME...MOT...LOC 1545Z 234DEG 36KT 4234 7772 4157 7786

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Oct 13, 12:40 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1240 PM EDT Thu Oct 13 2022

NYZ015-022>024-131715-
Steuben NY-Chemung NY-Yates NY-Schuyler NY-
1240 PM EDT Thu Oct 13 2022

...Strong thunderstorms will impact portions of western Schuyler,
southeastern Yates, northwestern Chemung and eastern Steuben Counties
through 115 PM EDT...

At 1240 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sonora to Elkland. Movement was northeast
at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corning, Big Flats, Hector, Campbell, Urbana, Caton, Lindley, Watkins
Glen, Painted Post and Addison.

This includes the following highway exits...
 Interstate 86/Route 17 between 39 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 7726 4255 7684 4254 7679 4200 7697
      4200 7737
TIME...MOT...LOC 1640Z 224DEG 39KT 4233 7721 4198 7734

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Oct 13, 2:04 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
204 PM EDT Thu Oct 13 2022

NYZ024-055-PAZ038-131830-
Chemung NY-Tioga NY-Bradford PA-
204 PM EDT Thu Oct 13 2022

...A strong thunderstorm will impact portions of southeastern
Chemung, southwestern Tioga and northwestern Bradford Counties
through 230 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gillett, or 10 miles west of Chemung, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chemung, Southport, Barton, Sayre, Waverly, Athens, Ridgebury,
Litchfield, South Waverly and Wellsburg.

This includes the following highway exits...
 Interstate 86/Route 17 between 59 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4184 7682 4194 7691 4221 7659 4201 7638
TIME...MOT...LOC 1804Z 226DEG 36KT 4194 7680

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kistner

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:34 AM EDTWind AdvisoryBGMCayuga, Madison, Oneida, Onondaga7 hr
Oct 13, 11:45 AM EDTSpecial Weather StatementBGMSteuben60 min
Oct 13, 12:40 PM EDTSpecial Weather StatementBGMSchuyler35 min
Oct 13, 1:46 PM EDTSevere Thunderstorm WarningBGMOneida59 min
Oct 13, 2:04 PM EDTSpecial Weather StatementBGMChemung26 min
Oct 13, 2:30 PM EDTSpecial Weather StatementBGMTioga45 min
Oct 13, 2:42 PM EDTSevere Thunderstorm WarningBGMOneida33 min
Oct 13, 2:53 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga41 min
Oct 13, 3:32 PM EDTSpecial Weather StatementBGMBroome, Chenango58 min
Oct 13, 4:25 PM EDTSpecial Weather StatementBGMOtsego50 min

Nearby

Tornado Warnings in New York, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.